MAUDE Adverse Event Report: STRYKER SPINE-US 10CC CARTRIDGE; CEMENT, BONE, VERTEBROPLASTY

STRYKER SPINE-US 10CC CARTRIDGE; CEMENT, BONE, VERTEBROPLASTY
Catalog Number 2101-0010
Health Effect - Clinical Codes Embolism (1829); Foreign Body In Patient (2687)
Date of Event 05/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not returned to manufacturer.
 
Event or Problem Description
It was reported that during a procedure to treat a patient¿s bone because it was broken, cortoss was being injected at the l5 level when it migrated into the patient¿s heart.The leakage was noticed with fluoroscopy.The procedure ended early and the patient was put on short term anti-coagulants.The representative noted the material had migrated into a vein when the doctor was trying to put a needle in the other side, and the bone he was hammering the needle on was so hard it caused the material to jiggle loose.It was noted there were no issue with the cortoss material during the procedure.
 
Additional Manufacturer Narrative
Method: product history review, complaint history review, nc/capa history review, labelling review, risk assessment result: the reported event was confirmed via correspondence.Device history review indicated all devices accepted into final stock met specifications.Device evaluation could not be performed as no items were returned.The product remained implanted in the patient.Complaint history review indicated there have been no other similar complaints for this reported lot.There was no issues with device during the actual procedure.Device was used as indicated in ifu.Per the ifu carefully inject bone augmentation material into the vertebra through a catheter.Slowly inject in small increments (~1 cc or less) while using real time imagining (i.E.Fluoroscoping visualization).If the material leaks outside the vertebral body, stop the injection and wait until the material sets after 2-4 minutes.The hardened material can become a barrier to further leakage.After the material hardens in the body, delivery can be resumed in the physician determines that the patient's condition is suitable for additional injection.For each new injection, prepare a new catheter and syringe combination with freshly mixed material.Result: the plausible root cause for the reported event based on the information provided is application of excessive force during injection due to hard bone quality what caused product to jiggle lose and leak.
 
Event or Problem Description

Brand Name
10CC CARTRIDGE
Common Device Name
CEMENT, BONE, VERTEBROPLASTY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7770534
Report Number0002530131-2018-00001
Device Sequence Number1392382
Product Code NDN
UDI-Device Identifier00808232000979
UDI-Public00808232000979
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number2101-0010
Device Lot NumberA1801052
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/30/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date08/09/2018
Supplement Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1